Minnesota, 2012

Winter Weather in Minnesota, January 20, 2012

January 20, 2012 · NWS FSD · 7 events in 7 counties and zones

Snow fell during the morning hours on January 20th. Accumulations of 3 to 5 inches were reported near the southern and western borders of the state.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow fell during the morning hours on January 20th. Accumulations of 3 to 5 inches were reported near the southern and western borders of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 19, 9:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 19, 9:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CST THU JAN 19 2012

.DISCUSSION.../ISSUED AT 920 PM CST/
SNOW SYSTEM LOOKS PRETTY WELL ON TRACK AND THE WINTER WEATHER
ADVISORY GENERALLY LOOKS GOOD. HOWEVER DECIDED AFTER DISCUSSION THAT
WE NEED TO ADD OUR NORTHERN COUNTIES...BROOKINGS SD AND LINCOLN AND
LYON MN. SNOW SHOULD GET INTO THAT AREA SOON ENOUGH AND LAST LONG
ENOUGH BEFORE PUSHING EAST FRIDAY TO PRODUCE ADVISORY AMOUNTS.
THERMAL BANDING OUTLOOK HAS NOT CHANGED AND LIFT WILL BE STRONG WITH
MIDDLING MOISTURE. EVEN THOUGH IT LOOKS LIKE WARNING CRITERIA COULD
BE BARELY TOUCHED FAR EAST...SAY PERHAPS JACKSON MN TO SPIRIT LAKE
IA...FEEL IT IS BEST TO KEEP IT AS AN ADVISORY FOR NOW...SPEED OF
EXIT OF SYSTEM IS THE BALANCE TIPPER ON THAT ONE. SPEAKING OF
THAT...EXPECT WE WILL EVENTUALLY BE KILLING THE ADVISORY BEFORE
CURRENT 21/00Z EXPIRATION TIME BUT THIS IS NOT THE TIME TO CUT IT.
IN ANY EVENT WE HAVE BEEN EMPHASIZING THE BULK OF THE SNOW BY NOON
OR EARLY AFTERNOON SO WE ARE FINE NOW. AS FOR THE START...EARLIER
THOUGHT WE WERE A LITTLE FAST BUT EVERYTHING SEEMS TO BE BEARING OUT
RAPID DEVELOPMENT INCLUDING LATEST RADAR. TEMPERATURES OK AND WILL
NOT DO TOO MUCH TONIGHT...JUST RISE A LITTLE. / WILLIAMS

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
VFR CONDITIONS WILL PREVAIL FOR THE EVENING HOURS...BUT THEN WILL
RAPIDLY DETERIORATE BEGINNING AROUND 06Z/20. AS A DISTURBANCE MOVES
EASTWARD...SNOWFALL WILL SPREAD FROM WEST TO EAST...LIKELY PIN
WHEELING NORTHEASTWARD AS IT DOES. THIS MEANS THAT THE HEAVIEST
SNOWFALL WILL LIKELY AFFECT AREAS ALONG AND NORTH OF A HURON SD...TO
SIOUX FALLS TO SPENCER IA LINE. IFR AND LIFR CONDITIONS WILL BE
COMMON ALONG AND NORTH OF THAT LINE BETWEEN 06Z AND 12Z
TONIGHT...LASTING THROUGH AROUND 18Z ON FRIDAY. SOUTH OF THAT
LINE...THE SNOWFALL WILL LIKELY BE MORE BRIEF...BUT IFR CONDITIONS
ARE STILL A THREAT FROM SHORTLY AFTER 06Z TO AFTER DAYBREAK ON
FRIDAY. ONCE THE SNOWFALL ENDS...MVFR CEILINGS WILL LIKELY CONTINUE
FOR A FEW HOURS BEFORE SCATTERING OUT DUE TO STRONG SUBSIDENCE. /MJF

&&

.PREV DISCUSSION.../ISSUED AT 229 PM CST/
MAIN FOCUS FOR THE SHORT TERM CONTINUES TO BE A BAND OF SNOWFALL
THAT WILL SET UP ACROSS THE REGION MAINLY AFTER MIDNIGHT TONIGHT. A
FEW OF THE MODEL GUIDANCES ARE PUSHING PRECIPITATION NOTICEABLY
FURTHER NORTH...HOWEVER STILL LOOKS AS THOUGH THE BEST FORCING AND
INSTABILITY WILL FOCUS ALONG THE SOUTHERN SIDE OF THE BAND...AND
HAVE SIDED CLOSER TO THE GFS FOR PLACEMENT OF THE HIGHEST
PROBABILITY OF PRECIPITATION. DRY AIR WILL BE AN ISSUE ACROSS THE
SOUTHERN EDGE OF THE FORECAST AREA...SO HAVE NUDGED SNOWFALL TOTALS
A LITTLE LOWER IN THE SOUTH...AND FOCUSED THE HEAVIEST SNOW IN FAR
NORTHWEST IOWA AND ALONG THE SOUTHWEST MINNESOTA BORDER. MODELS
CONTINUE TO SHOW INCREASING TEMPERATURES OVERNIGHT...ESPECIALLY
BETWEEN 850 TO 700 MB...BRINGING THE DEEP SATURATED LAYER MOSTLY
ABOVE -10 DEGREES CELSIUS. THEREFORE...SNOW RATIOS SHOULD STAY
CLOSER TO A 14 TO 1 RATIO THROUGHOUT THE DURATION OF THE EVENT. KEPT
THE WINTER WEATHER ADVISORY GOING OVER THE SAME AREA AND TIME FOR 3
TO 5 INCHES OF SNOW ACCUMULATION...HOWEVER THE WESTERN TIER OF
COUNTIES MAY HAVE SOME DIFFICULTY SEEING 3 INCHES OR MORE OF
ACCUMULATION. /LAFLIN

SATURDAY STILL LOOKING WINDY AND COLD AND WOULD NOT BE SURPRISED IF
A WIND ADVISORY WILL BE NEEDED IN CENTRAL SD. REGARDLESS WINDS
SHOULD BE ABOUT 20 TO 35 MPH THERE AND 20 TO 30 MPH OVER THE
REMAINDER OF THE AREA...WITH THE WINDS REMAINING STRONG THROUGH THE
NIGHT. SNOW COVER WILL TAKE A BITE OUT OF TEMPERATURE RECOVERY...SO
WILL CONTINUE MAINLY TEENS EAST OF THE JAMES RIVER WITH 20S IN THE
JAMES RIVER AND 30S IN CENTRAL SD. LOWS WILL BE VERY SIMILAR TO
HIGHS AS STEADY TEMPERATURES ARE EXPECTED THROUGH THE NIGHT. WILL
SEE A THREAT FOR PRECIPITATION EXPAND SOUTHWARD SATURDAY NIGHT AND
WITH VERY WARM AIR ALOFT HAVE OPTED TO GO WITH SNOW OR SLEET
MENTION. DOES NOT LOOK LIKE A HEAVY PRECIPITATION EVENT BUT ENOUGH
OF A THREAT TO MENTION.

THE THREAT FOR MAINLY SNOWFALL WILL CONTINUE ON SUNDAY WITH
TEMPERATURES STILL EXPECTED TO CLIMB INTO THE LOW TO MID 30S. THE
PRECIPITATION EVENT CONTINUES TO LOOK A BIT UNFOCUSED SO ONLY
PLANNING ON LOW TO MID RANGE POPS AT THIS TIME.

AS THE SYSTEM WRAPS UP AND SHIFTS EAST NORTHWEST WINDS WILL DRAG
DOWN SOME COOLER AIR. DID LOWER LOWS A BIT SUNDAY NIGHT AND LOWERED
HIGHS ON MONDAY ALONG WITH STRONGER NORTHWEST WINDS. LOOKING AT WIND
CHILL TEMPERATURES IN THE SINGLE DIGITS LATE SUNDAY NIGHT INTO
MONDAY.

IN THE LATTER PERIODS(MON/THU)...A SOMEWHAT AMPLIFIED AND NOT TOO
WELL TIMED PATTERN PROJECTED WITH A DECENT AMOUNT OF UNCERTAINTY.
EARLY IN THE PERIOD WEAK RIDGING ALOFT WILL SPREAD ACROSS THE AREA
AS SUNDAYS WAVE EXITS AND A NEW TROUGH BEGINS TO DIG OVER THE WEST
COAST. THIS TROUGH WILL SPREAD ONTO THE PLAINS BY MID WEEK WITH THE
MODELS ALL COMING IN VARIOUS FORMS. HOWEVER THE MAJORITY DO INDICATE
IT WILL COME OUT WITH A POSITIVE TILT SO NOT EXPECTING ANY MAJOR
PROBLEMS. WITH EXISTING SNOW COVER AND EXPECTED NEW SNOW COVER
TONIGHT THE TEMPERATURE POTENTIAL IN THE EXTENDED IS HAMPERED
SOMEWHAT. IN FACT...WITH 3 TO 5 INCHES OF SNOW DEPTH HIGH
TEMPERATURES ARE ON AVERAGE ABOUT 20 DEGREES COLDER THAN DAYS WITH
NO SNOW ON THE GROUND. AND IN LATE JANUARY THE AVERAGE HIGH WITH 3
TO 5 INCHES OF SNOW COVER IS IN THE LOWER 20S SO WILL USE THIS AS A
STARTING POINT FOR FORECAST TEMPERATURES. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST FRIDAY FOR
     IAZ001>003-012>014-020>022.

MN...WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST FRIDAY FOR MNZ071-
     072-080-081-089-090-097-098.

NE...NONE.
SD...WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST FRIDAY FOR SDZ040-
     056-062-067-071.
Hazardous weather outlook, Jan 19, 4:31 AM CST, 20 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0431 AM CST THU JAN 19 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0431 AM CST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SUB ZERO TEMPERATURES COMBINED WITH NORTHWEST WINDS WILL PRODUCE
WIND CHILL VALUES OF 15 TO 35 DEGREES BELOW ZERO THIS MORNING.
WINDS CHILL VALUES WILL IMPROVE THROUGHOUT THE DAY AS
TEMPERATURES WARM AND WINDS DECREASE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA TONIGHT AND CONTINUE
INTO FRIDAY.  HEAVIEST SNOW ACCUMULATIONS ARE EXPECTED EAST OF
INTERSTATE 29 WHERE FOUR TO SIX INCHES OF SNOW CAN BE EXPECTED.
LESSER AMOUNTS OF SNOW ARE EXPECTED FURTHER TO THE WEST ACROSS
SOUTHEASTERN SOUTH DAKOTA WHERE TWO TO FOUR INCHES OF SNOW IS
EXPECTED.

ADDITIONAL SNOWFALL IS LIKELY ACROSS THE REGION ON SUNDAY AS AN
INTENSIFYING WAVE MOVES THROUGH THE REGION.  STRONG NORTHWEST
WINDS WILL INCREASE ON THE BACKSIDE OF THIS SYSTEM...CREATING
AREAS OF BLOWING SNOW SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
January 20, 1:00 AM CST to 9:00 AM CST
Where
Lincoln forecast zone
Reported by
Public
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches in the western part of the county, with 4 inches reported at Ivanhoe.

Winter Weather, Pipestone

When
January 20, 1:00 AM CST to 9:00 AM CST
Where
Pipestone forecast zone
Reported by
Trained Spotter
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches, with 4 inches reported near Pipestone.

Winter Weather, Rock

When
January 20, 1:00 AM CST to 9:00 AM CST
Where
Rock forecast zone
Reported by
Broadcast Media
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, with 4.5 inches reported at Luverne.

Winter Weather, Murray

When
January 20, 2:00 AM CST to 10:00 AM CST
Where
Murray forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over the southern part of the county, with 4 inches reported 4 miles north of Currie.

Winter Weather, Nobles

When
January 20, 2:00 AM CST to 10:00 AM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, with 5 inches reported at Worthington.

Winter Weather, Cottonwood

When
January 20, 2:00 AM CST to 10:00 AM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over the southern part of the county, with 4 inches reported at Windom.

Winter Weather, Jackson

When
January 20, 2:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, with 5 inches reported at Jackson.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362680, 362682, 362686, 362687, 362688, 362689, 362691.